A study in dogs confirms that ephedrine weight loss supplements can kill, U.S. researchers said on Thursday, supporting the U.S. Food and Drug Administration’s action to ban them.
The supplements containing ephedrine - originally a herbal extract taken from a shrub and also used as a decongestant - had little effect on healthy dogs, the study found.
But in dogs that had their arteries artificially blocked, ephedrine had dangerous effects, said Dr. Philip Adamson of the University of Oklahoma.
“For our experiment, we went to the local health food store, bought ephedrine supplements and gave our animals the dose recommended on the label,” Adamson told a briefing sponsored by the American Medical Association.
“In past experiments on obese, otherwise healthy individuals, ephedrine did not raise their heart rates when they were either at rest or exercising,” Adamson added.
“When we gave healthy animals ephedrine, we found exactly the same thing. But the moment they developed a blockage in their heart artery, which we are able to cause reversibly, their heart rates went through the roof.”
These fast heart rates, called fibrillation, can kill.
“The heart starts beating so fast it can no longer pump blood,” Adamson said. “We didn’t expect such a dramatic response to ephedrine.”
Many people have such blockages without symptoms, Adamson noted.
In a report to be published in the Oct. 26 issue of the Journal of the American College of Cardiology, Adamson said the findings could also begin to shed light on the 100,000 or so deaths every year in the United States from sudden cardiac deaths.
Ephedrine is not the cause in most, but the supplement affects the sympathetic nervous system, which in turn controls heart rate.
“This study certainly supports the FDA’s decision to ban ephedrine from dietary supplements,” Adamson said in a statement. “I hope it will offer us additional insights into the nature and causes of unheralded sudden death.”
The U.S. Food and Drug Administration banned dietary supplements containing ephedra in February because it can cause a heart attack and stroke. The ban took effect in April.
Revision date: June 18, 2011
Last revised: by Amalia K. Gagarina, M.S., R.D.